Sleet, Jones
- When
- November 22, 8:30 AM CST to 12:00 PM CST
- Where
- Jones forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
Periods of freezing rain and sleet fell across West Central Texas from the morning of November 22 through the early morning hours of November 25. S.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Periods of freezing rain and sleet fell across West Central Texas from the morning of November 22 through the early morning hours of November 25. Periods of freezing rain and sleet, made parts of U.S. Highway 277 near Eldorado icy during the evening of November 22 and the morning of November 23. Icy roads and bridges resulted in two vehicle related fatalities near Eldorado. The heaviest amounts of freezing rain fell overnight on November 23 and continued into the morning of November 24. Heavy ice accumulations resulted in downed tree limbs and power lines mainly along and south of a line from Mertzon to San Angelo to Brady.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 22, 5:16 AM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 516 AM CST FRI NOV 22 2013 .DISCUSSION... See the 12z aviation discussion below. && .AVIATION... Ceilings will remain IFR to low end MVFR today with north winds of 15-20 kts (gusting over 25 kts at times). Wind speeds will diminish slightly by this evening but will likely remain gusty through the overnight hours. The bigger concern is the potential for wintry precipitation at the forecast terminals. Point soundings indicate classic freezing rain profiles across West Central Texas as arctic air settles over the region. The surface freezing line is currently jut north of a KSJT to KBWD line but will continue to move south throughout the day. Patchy light post-frontal rain and drizzle will develop...changing over to freezing rain/drizzle. This change over should occur at KSJT by mid morning (KABI is already down to 30 degrees) but may not affect KBBD, KSOA, and KJCT until mid/late afternoon. I do not anticipate significant icing at the terminals but a few hundredths of an inch accumulation will be possible through tonight. Some of the observing equipment has experienced problems early this morning with ceilometers, visibility sensor, and anemometers. TAFs will continue as expected using the total observation concept should some of this data go missing. Johnson && .PREV DISCUSSION... /ISSUED 345 AM CST FRI NOV 22 2013/ SHORT TERM... (Today and Tonight) The arctic cold front blasted through West Central TX a few hours ahead of schedule yesterday evening. Post-frontal north winds of 15-25 mph continue to advect much colder air into the region with temperatures already in the 30s across most of the CWA. We currently have temps in the 30-33 degree range across the Big Country and northern Concho Valley. We have had no reports of freezing precipitation so far but it's only a matter of time before we begin to see some light ice accumulations on elevated surfaces. Precipitation has been rather spotty early this morning with two primary areas of concentration. The precip over the Big Country and the band of showers (and thunderstorms) over the Hill Country. With the cold front a bit farther south than earlier anticipated, frontogenetic forcing will not be as much of a player during the short-term. However, we will maintain isentropic ascent today and tonight, mainly at 295K and above. Condensation pressure deficits of less than 5 mb suggest even very weak ascent will keep light rain and drizzle around through tonight. The freezing line will move south throughout the day with temperatures in the upper 20s to lower 30s across most of the area. Thus, at least a mixture of freezing rain has been expanded to include all but the extreme southeast counties this afternoon. Tonight, I expect freezing rain across all of West Central TX. This may occasionally mix with sleet during the overnight hours, especially across the Big Country and Concho Valley where the subfreezing surface layer is forecast to deepen to 3000 ft or greater. The inherited Winter Weather Advisory has expanded to include the remainder of the forecast area. However, I did not begin the advisory across the south/east until noon CST. Johnson LONG TERM... (Saturday into Thanksgiving Day) ...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SUNDAY NIGHT... Vertical temperature profiles this weekend indicate mainly a freezing rain and sleet setup initially, with a deep warm 800-850 mb layer. Surface temperatures over the forecast area may briefly rise above freezing Saturday afternoon especially over the southern sections where light rain is possible. For the remainder of the area expect a mix of light rain, sleet, and freezing rain. On Sunday surface temperatures are not expected to rise much above freezing over the entire forecast area. The warm layer aloft will begin to cool, especially over the northern CWA, which would introduce a mix of light snow and sleet to that area. For the remainder of the CWA, expect freezing rain and sleet north of the I-10 corridor with light rain and sleet possible for the I-10 corridor. For Sunday night, expect sleet possibly changing over to light snow over the Big country and northern portions of the Concho valley. For the remainder of the CWA expect freezing rain and sleet. Frozen precipitation will gradually change over to light rain through the day on Monday with rainfall ending from west to east monday night. The upper level system responsible for the wintry weather will finally move out of the area on Tuesday. This will bring dry conditions with slowly warming conditions through Thanksgiving. Afternoon highs mostly in the 40s on Tuesday will warm onto the mid 50s on Wednesday and in the upper 50s on Thanksgiving day. Morning lows will remain around the freezing mark through Thanksgiving day. 15 && .PRELIMINARY POINT TEMPS/POPS... Abilene 30 29 34 26 32 / 60 50 30 50 70 San Angelo 33 30 35 28 33 / 60 50 40 50 60 Junction 35 31 36 34 34 / 70 60 60 60 60 && .SJT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY until 6 AM CST Saturday FOR THE FOLLOWING ZONES: Brown...Callahan...Coke...Coleman...Concho... Fisher...Haskell...Irion...Jones...Nolan...Runnels... Shackelford...Sterling...Taylor...Throckmorton...Tom Green. WINTER STORM WATCH from Saturday morning through late Sunday night FOR THE FOLLOWING ZONES: Brown...Callahan...Coke... Coleman...Concho...Crockett...Fisher...Haskell...Irion...Jones... Kimble...Mason...McCulloch...Menard...Nolan...Runnels...San Saba...Schleicher...Shackelford...Sterling...Sutton...Taylor... Throckmorton...Tom Green. WINTER WEATHER ADVISORY from Noon today to 6 AM CST Saturday FOR THE FOLLOWING ZONES: Crockett...Kimble...Mason...McCulloch... Menard...San Saba...Schleicher...Sutton. && 25/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 439 AM CST FRI NOV 22 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-231100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 439 AM CST FRI NOV 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF WEST CENTRAL TEXAS THROUGH TONIGHT. PERIODS OF LIGHT FREEZING RAIN AND FREEZING DRIZZLE ARE EXPECTED TO DEVELOP TODAY...OCCASIONALLY MIXING WITH SLEET ACROSS THE BIG COUNTRY AND CONCHO VALLEY TONIGHT. LIGHT ICE ACCUMULATIONS WILL BE POSSIBLE...MAINLY ON ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES...AUTOMOBILES... TREES...AND POWER LINES. IN ADDITION...NORTH WINDS OF 15 TO 25 MPH WILL RESULT IN WIND CHILL READINGS IN THE UPPER TEENS TO MID 20S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX OF FREEZING RAIN...FREEZING DRIZZLE...AND SLEET WILL BE POSSIBLE ACROSS MUCH OF WEST CENTRAL TEXAS SATURDAY THROUGH SUNDAY NIGHT. THE GREATEST PROBABILITY FOR ACCUMULATING ICE AND SLEET WILL BE ON SUNDAY. THE PRIMARY HAZARDS WITH ANY WINTRY PRECIPITATION WILL BE POTENTIALLY DANGEROUS TRAVEL CONDITIONS. PROLONGED EXPOSURE TO THE COLD TEMPERATURES WILL BE DANGEROUS TO HUMANS...PETS...AND WEAK LIVESTOCK. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LOCAL OFFICIALS ARE ENCOURAGED TO REPORT ICE AND SLEET ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN SAN ANGELO. JOHNSON
The national radar mosaic for the moment the first event began.
8 ice storm, 2 winter weather, 1 sleet. Local standard time, as filed.
A man lost of control of his vehicle and collided with an SUV just north of Eldorado. The man who lost control died from his injuries.
A woman was killed after she lost control of her vehicle on an icy bridge near Eldorado.
A National Weather Service Cooperative Observer located 24 miles east northeast of Sonora reported a quarter inch of ice accumulation on elevated surfaces.
A National Weather Service Cooperative Observer located in Eldorado reported a quarter inch of ice accumulation and downed power lines.
A National Weather Service Cooperative Observer in Grape Creek reported several large tree limbs down from a quarter inch of ice accumulation on tree limbs and power lines. Some power lines went down across the county that resulted in power outages for some customers.
A National Weather Service employee located 4 miles west of San Angelo reported a quarter inch of ice accumulation.
Law enforcement officials reported a quarter inch of ice on exposed surfaces in Mertzon.
A trained spotter reported 0.25 inches of ice on the roadways in Sweetwater.
A trained spotter reported around a half inch of ice accumulation on trees and power lines. This heavy ice accumulations brought down some large tree limbs and power lines, leaving some customers without power.
A trained spotter reported around a quarter inch of ice accumulation on trees and power lines. This ice accumulation brought down some large tree limbs and power lines, leaving some customers without power.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Schleicher | 2013-11-22 | 41 | Male | Vehicle/Towed Trailer | Indirect |
| Winter Weather, Schleicher | 2013-11-22 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484534, 484537, 484538, 484441, 484442, 484411, 484427, 484443, 484402, 484425, 484546.